Alert archive / Indiana / Flash Flood Warnings in 2003
Flash Flood Warning 40, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 1, 2003, 6:33 PM EST for Dubois County, Orange County, Indiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2003, 6:33 PM EST (23:33 UTC)
- Expired
- Sep 1, 2003, 7:30 PM EST
- In force
- 57 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Dubois County, IN, Orange County, IN
The radar
The Louisville radar (KLVX), 87 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 012337
FFWLMK
INC037-117-020130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
633 PM EST MON SEP 1 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL DUBOIS COUNTY IN SOUTH CENTRAL INDIANA
ORANGE COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 830 PM EST
* AT 630 PM EST...DOPPLER RADAR INDICATED A NARROW CORRIDOR OF
TORRENTIAL RAIN FROM EAST OF JASPER TO WEST OF PAOLI. RADAR HAS
ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAS FALLEN SINCE AROUND
530 PM EST...WITH ANOTHER 1 TO 2 INCHES POSSIBLE EARLY THIS EVENING.
THIS ADDITIONAL HEAVY RAIN WILL LIKELY LEAD TO SOME FLASH FLOODING.
* SOME LOCATIONS IN THE WARNING INCLUDE PAOLI
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.
LAT...LON 3843 8690 3853 8677 3869 8661 3870 8631
3860 8631 3829 8683
$$
STUREY1 follow-up statement
000 WGUS73 KLMK 020039 FFSLMK INC037-117-020130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 734 PM EST MON SEP 1 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM EST FOR ORANGE IN SOUTH CENTRAL INDIANA... ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DUBOIS COUNTY IN SOUTH CENTRAL INDIANA... AT 835 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL STREETS FLOODED IN PAOLI AND FRENCH LICK...WITH WATER RUNNING QUICKLY OVER THE ROADSIDE...FROM HILLTOP LOCATIONS...ACROSS HIGHWAYS 150 AND 56...ALL IN ORANGE COUNTY. MEANWHILE...NO FLOODING HAS BEEN REPORTED IN DUBOIS COUNTY...AS A RESULT THE FLASH FLOOD WARNING THEIR HAS BEEN CANCELLED. HEAVY RAIN HAS ALSO ENDED IN ORANGE COUNTY...SO WATER LEVELS SHOULD RECEDE QUICKLY THE NEXT HOUR. UNTIL THEN...THE FLASH FLOOD WARNING CONTINUES FOR ORANGE COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. $$ STUREY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:20 PM EST, 5 hours 13 minutes earlier.
Area forecast discussion, Sep 1, 1:20 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 220 PM EDT MON SEP 1 2003 .SHORT TERM... A WARM FRONT STRETCHED ACROSS CENTRAL ILLINOIS AND INDIANA THIS AFTERNOON WITH A VERY MOIST (PW 2.00) TROPICAL AIRMASS OVER THE COUNTY FORECAST AREA. AT 18Z ONLY A FEW THUNDERSTORMS HAD DEVELOPED ACROSS THE AREA. WIND FIELDS REMAIN STRONG THIS AFTERNOON WITH 850 WINDS AROUND 40KTS. WE WILL KEEP AN EYE OF DEVELOPING THUNDERSTORMS THIS AFTERNOON, ESPECIALLY FOR THE POSSIBILITY OF GUSTY WINDS. THE MODELS ARE IN AGREEMENT ON DROPPING THE WARM FRONT SLIGHTLY SOUTH OVERNIGHT AND INTO MONDAY. WITH THIS IN MIND WE WILL GO WITH LIKELY POPS ACROSS THE EXTREME NORTHERN PORTION OF THE CFA OVERNIGHT AND ACROSS MUCH OF THE REGION TUESDAY. THE WHOLE SYSTEM SHIFTS EAST TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL TROF MOVES INTO THE REGION. THE SURFACE LOW WILL CROSS KENTUCKY DURING THIS TIMEFRAME AND ADDITIONAL HEAVY RAIN WILL BE POSSIBLE. THE FRONT WILL FINALLY EXITS THE REGION THURSDAY AS COOL HIGH PRESSURE BUILDS INTO THE LOWER OHIO VALLEY. .EXTENDED DISCUSSION (THURSDAY NIGHT THROUGH MONDAY)... BY FRIDAY THE COLD FRONT SHOULD BE WELL OFF TO THE EAST ALTHOUGH LARGE SCALE 500 MB TROUGH STILL TO RESIDE OVER THE EASTERN GRT LAKES AND OH VLY. WILL HAVE A CLEARING TREND BY EARLY IN THE PERIOD WITH NIL POPS AND LOW CLOUD COVER FOR THE REMAINDER OF EXTDD. TEMPS A LITTLE COOLER TOO GIVEN LOWER HEIGHTS...ABOUT 5 DEGREES COOLER THAN NORMAL FOR HIGH TEMPS. .LMK...NONE. JA
Hazardous weather outlook, Sep 1, 2:37 PM EST, 3 hours 56 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 337 PM EDT MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A WARM FRONT LOCATED ACROSS CENTRAL INDIANA WILL SETTLE INTO SOUTHERN INDIANA LATER THIS EVENING. A LINE OF THUNDERSTORMS IS FORECAST TO DEVELOP ALONG AND AHEAD OF THE FRONT. THESE STORMS SHOULD DROP INTO SOUTHERN INDIANA AND NORTHERN KENTUCKY THIS EVENING. A FEW OF THE STORMS MAY REACH SEVERE CRITERIA WITH THE MAIN THREAT DAMAGING WIND GUSTS OVER 50 MPH. A FEW TORNADOES ARE ALSO POSSIBLE...MAINLY NORTH OF THE OHIO RIVER. THE MAIN THREAT AREA FOR SEVERE THUNDERSTORMS WILL BE NORTH OF THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS IN NORTH-CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA. FINALLY...THERE WILL BE A CONTINUED THREAT OF HEAVY RAINFALL WHICH MAY CAUSE LOCAL FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WARM AND HUMID CONDITIONS WILL HELP PROMOTE MORE SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY. A COLD FRONT IS EXPECTED TO PUSH THROUGH THE REGION ON WEDNESDAY BRINGING AN END TO THE THUNDERSTORM ACTIVITY FOR OUR REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. JB
Nearby
Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.